Ohio, 2004

Flooding in Ohio, August 27, 2004

August 27, 2004 · NWS CLE · 2 events in 2 counties and zones

Thunderstorms dumped between two and four inches of rain on southern Wood and northern Hancock Counties during the late afternoon and early evening hours of August 27th. m.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Thunderstorms dumped between two and four inches of rain on southern Wood and northern Hancock Counties during the late afternoon and early evening hours of August 27th. Spotters in McComb (Hancock County) measured three and a half inches of rain between 4 and 7 p.m. Widespread lowland flooding occurred with extensive street flooding reported in North Baltimore, Cygnet and McComb. Water on some streets was as much as a foot deep. Dozens of homes experienced basement flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 27, 1:55 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 27, 1:55 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
255 PM EDT FRI AUG 27 2004

.SHORT TERM (TONIGHT THRU SUN)

SLOW MOVING FRONTAL SYSTEM OVER THE MID MISSISSIPPI VALLEY WL CONT
TO BE THE FOCUS OF THE FORECAST FOR THIS PERIOD.  THE MODELS ARE IN
DISAGREEMENT WITH THE MOVEMENT OF THIS SYSTEM THROUGH THE WARNING
AREA. SEVERAL MESOSCALE CONVECTIVE SYSTEMS HAVE GENERATED IN ADVANCE
OF THIS FRONT AND MAYBE HAVING AN IMPACT ON THE MODELS.  BOTH THE
GFS AND ETA DO NOT BRING THE FRONT THROUGH THE FORECAST AREA UNTIL
SUNDAY.  THE GFS IS FASTER WITH THE SYSTEM...HAVING THE FRONT CLEAR
THE FORECAST AREA BY 00Z MON.  THE ETA KEEPS THE FRONT LONGER CLEARING
THE AREA 06Z-12Z MON.  WHILE SUNDAY LOOKS LIKE A SURE BET FOR PCPN
THE PERIODS IN BETWEEN ARE QUESTIONABLE.  THE ATMOSPHERE IS VERY
UNSTABLE AS LIS ARE -6 TO -7.  THE PROBLEM IS A KICKER TO INITIATE
THE PCPN.  THE MODELS INDICATE SEVERAL SMALL WAVES TONIGHT AND
SATURDAY BUT THESE WAVES MAY NOT BE REALISTIC.  AN EXISTING BOUNDARY
FROM THE CONVECTION LAST NIGHT IS MOVING THROUGH THE AREA ATM.
THUNDERSTORMS ARE ALREADY DEVELOPING ALONG THIS BOUNDARY AND ARE
EXPECTED TO CONTINUE THROUGH THE AFTERNOON AND EVENING.  MOST
LIKELY...THE POPS WILL REMAIN SCATTERED BUT IF THE PCPN BECOMES TO
WIDESPREAD WE MAY HAVE TO ISSUE LIKELY POPS.  I WL KEEP HIGH CHC
POPS FOR SAT AND SAT NGT.  THE HIGHER POPS WL BE TO THE WEST CLOSER
TO THE FRONT.  I AM STILL NOT SURE OF A FOCUSING MECHANISM FOR THE
PCPN ON SAT AND GUIDANCE POPS SEEM REALLY HIGH.  I ALSO BELIEVE THE
TEMPS ON SAT WL BE SIMILAR TO TODAY.  THE MODEL 850 MB TEMPS SHOW
SOME COOLING BUT I THINK THIS IS UNREALISTIC.  WITH SCATTERED PCPN ON
SAT I EXPECT TEMPS TO BE NEAR MID 80S NOT UPPER 70S AS GUIDANCE
SUGGESTS.

&&

.LONG TERM (SUN NIGHT THROUGH FRIDAY)
THE EXTENDED MODELS SHOW THAT MOST OF THE AREA IS IN FOR A
FAIRLY DRY PERIOD THROUGH THE EXTENDED.  SOME PCPN MAY LINGER
SUN NGT AND EARLY MONDAY AS THE COLD FRONT PUSHES EAST BUT A
LARGE RIDGE WILL BUILD OVER THE REGION ON MONDAY.  THE GFS SHOWS
A WEAK UPPER LEVEL SYSTEM MOVE THROUGH THE WARNING AREA TUESDAY
DAY/NIGHT.  HOWEVER...THE ATMOSPHERE IS VERY DRY AND PCPN IS NOT
LIKELY.  THE MODELS DO NOT HINT AT ANY OTHER SYSTEMS UNTIL LATE
FRIDAY NIGHT.  TEMPS LOOK TO BE NEAR CLIMATOLOGY.

&&

.AVIATION (18Z-18Z)...
TSTMS DVLPG ON OUTFLOW BOUNDARIES OVR NW OHIO ACTIVITY SHOULD DCR AS
IT MOVS E INTO ERN OHIO...AS BEST CONVG IS NW OH.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

SHORT TERM...LOMBARDY
LONG TERM...GARNET
AVIATION...KOSARIK
Hazardous weather outlook, Aug 27, 5:38 AM EST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
638 AM EDT FRI AUG 27 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-281036-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
638 AM EDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND IT IS POSSIBLE THAT
ISOLATED STORMS COULD REACH SEVERE LIMITS.

THE ATMOSPHERE IS QUITE MOIST AND COULD BECOME UNSTABLE LATER THIS
AFTERNOON AS DAY TIME HEATING OCCURS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY AND SUNDAY.

A COLD FRONT IS EXPECTED TO MOVE SOUTH ACROSS LAKE ERIE AND BECOME
STATIONARY. WAVES OF LOW PRESSURE ARE EXPECTED TO MOVE NORTHEAST
ALONG THE FRONT PRODUCING SHOWERS AND THUNDERSTORMS.

NO SEVERE WEATHER IS EXPECTED BEYOND SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND INTO THE WEEKEND.

LOMBARDY

In the hours before

Special weather statement, Aug 27, 12:38 PM EST, 3 hours 27 minutes before
OHZ003-006>009-017>019-271845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
138 PM EDT FRI AUG 27 2004

STRONG THUNDERSTORMS OVER WESTERN OHIO FROM NEAR MAUMEE BAY
TO TOLEDO TO VAN WERT WERE BECOMING MORE ORGANIZED WITH
HEAVY RAIN.

THESE STORMS WERE MOVING NORTHEAST AT 25 MPH AND WILL BE
ACCOMPANIED BY DANGEROUS LIGHTNING...HAIL...GUSTY WINDS AND
DOWNPOURS HEAVY ENOUGH TO CAUSE FLOODING OF LOW LAND AREAS.

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY.
Special weather statement, Aug 27, 1:58 PM EST, 2 hours 7 minutes before
OHZ006>009-017>019-027-272000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
258 PM EDT FRI AUG 27 2004

STRONG THUNDERSTORMS CONTINUED FROM WESTERN LAKE ERIE TO
SOUTHWEST OF BOWLING GREEN IN WOOD COUNTY.

THESE STORMS WERE MOVING EAST AT 30 MPH AND WILL BE
ACCOMPANIED BY DANGEROUS LIGHTNING...HAIL...GUSTY WINDS AND
DOWNPOURS HEAVY ENOUGH TO CAUSE FLOODING OF LOW LAND AREAS.

THE MOST INTENSE STORMS WERE LOCATED OVER WOOD COUNTY
NEAR BOWLING GREEN. THESE STORMS WERE ALSO HEADED TOWARDS
HANCOCK COUNTY.

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY.
Local storm report, Aug 27, 2:07 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
307 PM EDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     SYLVANIA                41.71N 83.71W
08/27/2004                   LUCAS              OH   LAW ENFORCEMENT

            TWO TO THREE LARGE LIMBS BLOWN DOWN ON WIRES.

&&

FMK
Local storm report, Aug 27, 3:21 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
421 PM EDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     NORTH BALTIMORE         41.18N 83.68W
08/27/2004                   WOOD               OH   LAW ENFORCEMENT

            A COUPLE OF LARGE LIMBS DOWN.

&&

FMK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hancock

When
August 27, 4:05 PM EST to 8:00 PM EST
Where
Hancock forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
41.002, -83.666 (the zone’s center; the record gives no point)

Flood, Wood

When
August 27, 4:05 PM EST to 8:00 PM EST
Where
Wood forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.362, -83.623 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420590, 5420591.